Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Columbia, SC

May 25, 2000Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2000, 4:53 PM EDT for Clarendon County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 2000, 4:53 PM EDT (20:53 UTC)
Expired
May 25, 2000, 5:30 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clarendon County, SC

What was reported inside it

TimeReportWhereRemark
May 25, 5:07 PM EDTHail 0.75Manning, SCSheriff reported 3/4 inch hail.
May 25, 5:16 PM EDTHail 1Alcolu, SCSKYWARN spotter reported 1 inch hail from Alcolu to 5 S of New Zion on hwy 527.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2013 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS52 KCAE 252056
SVRCAE
SCC027-252130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT.

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MANNING...OR ABOUT 4 MILES NORTHWEST OF
  MANNING...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CLARENDON COUNTY THROUGH 520 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF 
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3382 8026 3364 8028 3358 7960 3381 7959

CDL/BLP
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:20 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 25, 2:20 PM EDT, 2 hours 33 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-260620-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
220 PM EDT THU MAY 25 2000

TROUGH OVR WRN NC TO NRN GA WILL MOVE SWD TONIGHT INTO THE CWA. 12Z
REAL TIME SOUNDINGS FOR FFC AND CHS AS WELL AS FCST SOUNDINGS FOR
OUR CWA SHOW SOME LOW LVL MOISTURE WITH MID LEVEL DRYING ABOVE. EVEN
WHEN MODIFIED THE SOUNDINGS HAVE CAPES FROM 2000-3000... LI FROM -6
TO -8...AND DECENT TOTALS AND SWEAT INDICES. HOWEVERE THESE
SOUNDINGS DO HAVE A RATHER STRONG LOW LEVEL CAP WHICH WILL HAVE TO
BE OVERCOME BY GOOD LIFT. BELIEVE ENOUGH SFC CONVERGENCE AND LIFT
WILL BE PROVIDED BY THE SFC TROUGH AND PERHAPS AIDED BY SOME OUTFLOW
BOUNDARIES FROM ACTIVITY IN SOUTHERN NC. ALL OF THESE FAVORABLE
CONVECTIVE PARAMETERS AS WELL AS DECENT COOLING ALOFT ARE MOST
PREVALENT IN THE NRN PTN OF OUR CWA FOR SCT TSTMS THIS EVENING.

THE LATEST ETA RUN SHOWS TROF REMAINING ACROSS SRN CWA ON FRIDAY
THEN MOVING N OF THE AREA ON FRIDAY NIGHT. THIS WILL FAVOR BEST
CHANCE OF CONVECTION OVER SOUTHER PTN OF CWA FRIDAY. BY LATE FRIDAY
THE MID LEVEL RIDGE BUILDS ALONG WITH WARMING TEMPS ALOFT.

WILL GENERALLY ACCEPT ETA MODEL GUIDANCE TEMPS WITH SLIGHT COOLING
ADJ FOR SFC BOUNDARY MOVING THRU NRN PTN OF THE CWA.

FOR THE EXTENDED PERIOD UPPER RIDGE IN OUR AREA WILL BE REPLACED BY
TROUGH/GOOD SHORT WAVE AND SFC FNT ON SUNDAY AND MONDAY EXITING EWD
ON TUESDAY.

FCSTID = 24
CAE   70  90  66  92 /  30  20  20  20
AGS   70  91  66  93 /  30  30  20  20
SSC   70  90  66  92 /  30  20  20  20
OGB   70  91  66  93 /  30  30  20  20

.CAE...
GA...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES
GAZ040.
SC...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES
SCZ018-020-025-026.

BLP

In the hours before

Local storm report, May 25, 4:02 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
402 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

352 PM     12 MILES NNW LANCASTER    SC   1.00 INCH HAIL
05/25/00   LANCASTER                      REPORTED BY WEATHER
                                          SPOTTER ON HWY 521

355 PM     15 MILES NNW OF LANCASTER SC   .75 INCH HAIL
05/25/00   LANCASTER                      REPORTED BY SPOTTER AT
                                          CORNER OF HENRY HARRIS
                                          AND JIM WILSON ROADS

LCV
Local storm report, May 25, 4:10 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
410 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

350 PM     8 NW BISHOPVILLE          SC   1.00 INCH HAIL
05/25/00   LEE                            REPORTED BY WEATHER
                                          SPOTTER

LCV
Local storm report, May 25, 4:10 PM EDT, 43 minutes before
LSRCAE

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
410 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

350 PM     8 NW BISHOPVILLE          SC   1.00 INCH HAIL
05/25/00   LEE                            REPORTED BY WEATHER
                                          SPOTTER
                                          NEAR LUCKNOW

LCV
Local storm report, May 25, 4:17 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
417 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

405 PM     15 MILES S OF SUMTER      SC   1.00 INCH HAIL
05/25/00   SUMTER                         REPORTED TO LOCAL
                                          TELEVISION STATION BY
                                          VIEWER NEAR PINEWOOD|

LCV
Local storm report, May 25, 4:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
453 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

432 PM     6 NNW MANNING             SC   .75 INCH HAIL
05/25/00   CLARENDON                      REPORTED BY SPOTTER NEAR
                                          ALCOLU

440 PM     18 NNE MANNING            SC   1.75 INCH HAIL
05/25/00   CLARENDON                      REPORTED BY COUNTY EPD IN
                                          TOWN OF TURBEVILLE

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:23 PM EDTSevere Thunderstorm WarningCAELee37 min
May 25, 3:42 PM EDTSevere Thunderstorm WarningCAELancaster33 min
May 25, 4:14 PM EDTSevere Thunderstorm WarningCAEClarendon46 min
May 25, 4:21 PM EDTSevere Thunderstorm WarningCAEChesterfield24 min
May 25, 4:42 PM EDTSevere Thunderstorm WarningCAERichland, Sumter48 min
May 25, 5:28 PM EDTSevere Thunderstorm WarningCAEClarendon47 min
May 25, 7:32 PM EDTSevere Thunderstorm WarningCAELancaster28 min
May 25, 7:54 PM EDTSevere Thunderstorm WarningCAEChesterfield36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.